Thunderstorm Wind, Scott
- When
- September 11, 4:46 PM EST
- Where
- Scott County, 0.89 mi NW of Huntsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -84.490
One tree was reported down on Huntsville Hill Road.
A weak short wave trough moved east across the mid south generating convection ahead of an associated cold frontal boundary. Instability was weak but moderate westerly flow allowed for sufficient shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak short wave trough moved east across the mid south generating convection ahead of an associated cold frontal boundary. Instability was weak but moderate westerly flow allowed for sufficient shear. Scattered severe convection developed during the late afternoon and early evening across Eastern Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SAT SEP 11 2010 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED WARM FRONT BETWEEN KNOXVILLE AND THE TRI-CITIES...WITH A VERY MOIST AIR MASS BEHIND IT OVER THE SOUTHWESTERN HALF OF THE FORECAST AREA ALONG WITH A VERY UNSTABLE AIR MASS DEVELOPING OVER EASTERN MIDDLE TN. MODEL SOUNDINGS REVEAL A VERY MOIST AIR MASS WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES IN THE WARM SECTOR BETWEEN THE WARM FRONT AND THE COLD FRONT OVER WESTERN MIDDLE TN. THIS VERY MOIST AND UNSTABLE AIR MASS SHOULD ENCOURAGE ADDITIONAL CONVECTIVE DEVELOPMENT ALONG THE COLD FRONT AS IT SLOWLY MOVES EASTWARD INTO THE GREAT TN VALLEY THIS EVENING AFTER SUNSET. WILL PLAN TO CONTINUE MENTIONING 'LOCALLY HEAVY RAINFALL POSSIBLE' AREAWIDE FOR THIS EVENING. A LARGE DOME OF HIGH PRESSURE ALONG WITH NORTHWEST FLOW ALOFT WILL QUICKLY MOVE ACROSS THE TN RIVER VALLEY ON SUNDAY...WITH DRY AND TRANQUIL CONDITIONS EXPECTED THROUGH MONDAY NIGHT. AS FOR TEMPS...GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT THROUGH THE FORECAST PERIOD...AND LOOK REASONABLE. .LONG TERM (TUESDAY THROUGH SATURDAY)...RIDGE OF HIGH PRESSURE BUILDS ACROSS THE CENTRAL U.S...PLACING THE MRX CWA IN DRY NORTHWESTERLY FLOW ALOFT. THIS AND A SURFACE HIGH IN PLACE WILL PROVIDE A QUIET WEATHER PATTERN FOR MUCH OF THE EXTENDED. SO...DRY WITH SEASONAL TEMPERATURES EXPECTED TUESDAY THROUGH THURSDAY. MODELS BRING A COLD FRONT THROUGH AROUND THE FRIDAY TIME FRAME. TIMING OF THIS FEATURE IS IN QUESTION...BUT WILL HAVE 20 TO 30 POPS FOR FRIDAY AND FRIDAY NIGHT. SURFACE HIGH BUILDS IN BEHIND THE FRONT FOR A RETURN TO DRY CONDITIONS ON SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 86 59 88 58 / 60 0 0 0 0 KNOXVILLE AIRPORT, TN 69 84 58 86 56 / 70 10 0 0 0 OAK RIDGE, TN 67 85 58 87 56 / 70 10 0 0 0 TRI CITIES AIRPORT, TN 64 82 52 84 50 / 70 20 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT SAT SEP 11 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 225 PM EDT (125 PM CDT) SAT SEP 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION HERMINE WILL COMBINE WITH A COLD FRONT MOVING EAST ACROSS THE TENNESSEE RIVER VALLEY TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SAT SEP 11 2010 NCZ060-061-TNZ101-102-111945- CHEROKEE NC-CLAY NC-EAST POLK TN-WEST POLK TN- 240 PM EDT SAT SEP 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...CHEROKEE AND CLAY COUNTIES UNTIL 345 PM... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS NEAR DUCKTOWN...WHICH WERE MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 518 PM EDT SAT SEP 11 2010 TNZ012-035-112200- MORGAN TN-SCOTT TN- 518 PM EDT SAT SEP 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND MORGAN COUNTIES UNTIL 600 PM EDT... AT 512 PM EDT/412 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITLEY CITY TO 10 MILES SOUTH OF JAMESTOWN...AND MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... WARTBURG...HUNTSVILLE...WINFIELD...RUGBY...KETCHEN...ELGIN...HIGH POINT...DEERLODGE...SUNBRIGHT...SLICK ROCK...NORMA...SMOKEY JUNCTION...PINE ORCHARD...PETROS AND OAKDALE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
14 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
One tree was reported down on Huntsville Hill Road.
A few trees were reported down near Kingston.
One tree was reported down on Forge Ridge Road.
Two trees were reported down across Highway 33 about a mile and a half from the Claiborne County line.
A few trees were reported down across the eastern third of the county.
One small tree was reported down on Helton Road.
One tree was reported down on a trailer in Christopher Court Trailer Park on Cross Street in Maryville.
One tree was reported down near Louisville.
Numerous trees were reported down across the eastern half of the county.
A few trees and large limbs as well as power lines were reported down across the western half of the county.
Numerous trees and power lines were reported down countywide.
Numerous trees were reported down countywide.
A few trees and power lines were reported down in South Knoxville.
Flash flooding was occurring with several inches of water reported over a few roads in the Soddy Daisy area.
One tree was reported down.
Lightning struck a home and caused a fire which destroyed a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256282, 256283, 256284, 256285, 256286, 256288, 256290, 256291, 256292, 256293, 256294, 256295, 256296, 262546, 256297, 258074.